Opioids are a group of very strong pain-relieving medications. They can be helpful for short periods, such as during recovery from surgery or an injury. However, using them for too long can put you at risk of side effects, addiction, and overdose.
Consider stopping use of opioids once you can manage your pain. Here are other signs you should stop taking an opioid:
- It no longer helps with your pain.
- You have to take more of the drug to get the same relief as you did before.
- You experience withdrawal symptoms when you don’t take the drug.
- The drug causes side effects such as drowsiness, constipation, or breathing problems.
If you’ve been using an opioid for 2 weeks or less, you’ll likely be able to finish your dose and stop on your own. If you’ve taken it longer than 2 weeks or you’re on a high dose, you’ll likely need your doctor’s help to taper off the drug slowly.
Stopping opioids too quickly can lead to withdrawal symptoms such as muscle pain and anxiety. Your doctor will help you taper off your medication slowly to avoid withdrawal.
Here are seven questions to ask your doctor as you get ready to taper off your opioid medication.
A gradual taper schedule should help you avoid withdrawal symptoms.
Tapering off opioids too quickly will lead to withdrawal symptoms. If you want to get off the drug within a few days, the safest way to do so is at a supervised center.
Reducing your dose by 10 to 20 percent every 1 to 3 weeks may be a safe strategy that you can try at home under a doctor’s guidance. Gradually lowering the dose over time will help give your body a chance to get used to each new dose.
Some people prefer an even slower taper, reducing their dose by about 10 percent a month. Your doctor will help you choose the schedule that will be easiest for you to follow.
Once you’re down to the smallest possible dose, you can start to increase the time between doses. When you get to the point when you’re only taking one dose a day, you should be able to stop.
Opioids come in a variety of forms, such as tablets, films, and liquids. They include:
- acetaminophen/hydrocodone (Norco)
- acetaminophen/oxycodone (Percocet)
- fentanyl (Duragesic)
- hydrocodone bitartrate (Hysingla ER)
- hydromorphone (Dilaudid)
- meperidine (Demerol)
- oxycodone (OxyContin)
- tramadol (Ultram)
The term “opiate” is sometimes used to describe natural opioids, which are made using the poppy plant. They include:
- morphine (Mitigo, MS Contin)
This will depend on the dosage you were taking and how slowly you’re cutting down your dosage. Expect to spend a few weeks or months tapering off the drug.
Withdrawal symptoms include:
If you experience these symptoms, your doctor may recommend medications, lifestyle changes, or mental health counseling.
Other ways to relieve withdrawal symptoms include:
- walking or doing other exercises
- practicing relaxation techniques such as deep breathing or meditation
- drinking extra water to stay hydrated
- eating nutritious meals throughout the day
- staying upbeat and positive
- using distraction techniques such as reading or listening to music
Don’t go back to your former opioid dose to prevent withdrawal symptoms. If you’re having difficulty with pain or withdrawal, see your doctor for advice.
You’ll have regular visits with your doctor while you taper off the opioid.
During these appointments, your doctor will monitor your blood pressure and other vital signs, and check your progress. You might have urine or blood tests to check the level of drugs in your system.
Your pain might flare up after you stop taking opioids, but only temporarily. You should start to feel and function better once you’re off the medication.
Any pain you do have after tapering off opioids can be managed in other ways. You can take a non-narcotic pain reliever, such as acetaminophen (Tylenol) or ibuprofen (Advil, Motrin). You can also try non-drug approaches, such as ice or massage.
Opioids can be difficult to stop taking. Make sure you have support while tapering off them, especially if you’ve been taking these drugs for a long time and have become dependent on them.
Seeing a mental health professional or joining a support group, such as Narcotics Anonymous (NA), can help make tapering off opioids a smoother process.
Opioids can be very helpful for relieving short-term pain, but they can cause problems if you stay on them for too long. Once you start to feel better, talk with your doctor about safer pain options, and ask how to taper off your opioids.
Expect to spend a few weeks or months slowly weaning yourself off these drugs. Visit with your doctor regularly during this time to make sure the drug taper is going well and that your pain is still well managed.